Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 187, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Sep 20, 2002, 3:14 PM CDT for Tishomingo County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2002, 3:14 PM CDT (20:14 UTC)
- Expired
- Sep 20, 2002, 3:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Tishomingo County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
889 WUUS54 KMEG 202014 SVRMEM MSC141-202045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 314 PM CDT FRI SEP 20 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 345 PM CDT. * AT 311 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER PADEN...MOVING NORTHEAST AT 45 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 345 PM CDT INCLUDE... MIDAY...BURNSVILLE... IUKA... .DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3484 8836 3457 8836 3475 8811 3504 8815
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:36 AM CDT, 11 hours 38 minutes earlier.
Area forecast discussion, Sep 20, 3:36 AM CDT, 11 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 336 AM CDT FRI SEP 20 2002 WIDESPREAD RAIN CONTINUES TO FLOW UP THE MISSISSIPPI RIVER VALLEY THIS MORNING. THIS IS AHEAD OF A RATHER STRONG UPPER LEVEL TROUGH AND ITS ASSOCIATED COLD FRONT. AT EARLY MORNING...THE FRONT STRETCHED FROM SOUTHEAST MO THROUGH WESTERN AR INTO NORTHEAST TX. THE FRONT WILL MOVE SLOWLY THROUGH THE MIDSOUTH TODAY AND TONIGHT. RAIN TOTALS HAVE BEEN MOUNTING UP ALONG THE MISSISSIPPI RIVER...AND THINK MUCH OF OUR CWFA COULD RECEIVE AN ADDITIONAL 2 TO 3 INCHES BEFORE THIS EVENING. HOWEVER...THREE HOURS TOTALS INDICATED BY 88D AND SURFACE REPORTS THUS FAR HAVE REMAINED BELOW FLASH FLOOD GUIDANCE VALUES. IN ADDITION...NO REPORTS OF FLOODING HAVE BEEN RECEIVED. THUS WITH THE RECENT DRY SPELL...WILL NOT ISSUE A FLASH FLOOD WATCH ATTM. WILL MENTION RAIN HEAVY AT TIMES. SPC HAS MUCH OF CWFA ALONG AND EAST OF THE MISSISSIPPI RIVER OUTLOOKED FOR SLIGHT RISK OF SEVERE WEATHER. THINK THE BEST CHANCE WILL BE EAST OF MEMPHIS AND PROBABLY CLOSER TO THE TENNESSEE RIVER AHEAD OF THE MAIN RAIN AREA LATE THIS MORNING AND THIS AFTERNOON. ISOLATED SEVERE STORMS ARE POSSIBLE MAINLY WITH DAMAGING WIND GUSTS. DRIER AIR WILL SPILL INTO THE MIDSOUTH TONIGHT AND SATURDAY WITH DEWPOINTS FALLING INTO THE 60S. REINFORCING AND COOLER HIGH PRESSURE WILL ARRIVE SUNDAY NIGHT. AFTER TODAY AND THIS EVENING... THINK DRY WEATHER WILL PREVAIL INTO MUCH OF NEXT WEEK. PRELIMINARY NUMBERS... MEM 79/64/85/63/82 +1000 MKL 79/61/84/57/81 +2000 JBR 78/60/84/58/80 +1000 TUP 84/68/87/63/85 +31-0 .MEG...NONE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:00 AM CDT | Flash Flood Warning | MEG | DeSoto | 90 min |
| Sep 20, 3:36 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 24 min |
| Sep 20, 4:03 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 27 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.